|Re: Medication Honesty
Mar 14, 2006
Dear Dr. Young,
Like Nat on 3/9/06, I also wanted to respond to the post, "Medication Honesty". I cannot improve upon what Nat said, but I can add my perspective.
I have been HIV+ since 1987 when only AZT was available. And I was glad to have it. The alternative was sickness and death.
When I started taking it, yes, I was nauseous; for awhile. I was told by my doctor to stick it out, it will get better. Much like you did in your response to the original post. It took a couple of months, but the side-effects did go away. All the while, I held a full time job. Yes, I was fatigued, and sometimes still am, but if I hadn't had the guts to stick it out, I wouldn't be alive right now. Also, my life has been, and still is VERY full and satisfying. I am NOT a genetic freak, even though I've had MILD Lipodystrophy. I only have OCCASIONAL bowel problems or headaches and have NEVER had any liver disease or problems.
I've been through most every regimen that there is. Each one had their side-effects. Some more intense than others, but again, I stuck it out and they eventually went away.
Each and EVERY step of the way over 19 years, my doctors DID inform me of the side-effects, and the down side of treatment. **I** made the decision to continue my treatment..NOT my doctor. I have also participated in several drug studies where there was a HUGE unknown of what would happen as I was "the front line" that side-effects were found in so that others could benefit by my courage to participate.
I know not everyone has been so fortunate, some of my friends have been very sick from the meds, but without fail, if they were able to tolerate the effects for a few weeks, they either lessened considerably, or disappeared completely.
I still hold a full-time job; 19 years after my diagnosis!!! So the meds do work and the side-effects DO go away.
The person that posted on 3/6 may have been frightened, or just plain angry.
It sounds like he may want someone to take the responsibility off his shoulders that squarely belongs there. Or, he may simply want someone to blame. He should look no further than himself. Everything is ultimately everyone's own responsibility. He shouldn't bite the hand(s) that cure him.
Thanks for your patience and expertise.
Response from Dr. Young
Thanks to you too for your post and for sharing your experiences.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.